Missouri, 2004

Hail and Damaging Winds in Missouri, July 6, 2004

July 6, 2004 · NWS PAH · 6 events in 5 counties and zones

Scattered thunderstorms formed ahead of a cold front during the heat of the afternoon. Isolated storms produced marginally severe wind and hail for relatively short periods of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms formed ahead of a cold front during the heat of the afternoon. Isolated storms produced marginally severe wind and hail for relatively short periods of time. The wind damage consisted mostly of damage to trees and utility poles and lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 6, 2:00 AM CST, 11 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 2:00 AM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT TUE JUL 6 2004

.SHORT TERM...

MAIN FORECAST CHALLENGES ARE RAIN CHANCES TODAY AND INTO WEDNESDAY.

LOOKING AT THE VERY SHORT TERM...ACCORDING TO MODEL ANALYSIS...IT
APPEARS AS THOUGH ANY PRECIPITATION TODAY SHOULD HOLD OFF UNTIL THE
AFTERNOON HOURS. GRIDS HAVE PRECIP ENTERING IN THE WESTERN PORTIONS
OF THE CWA PER EARLIER RUN OF THE ETA...WHICH WAS MORE AGGRESSIVE
THAN THE GFS. NOW...THE ETA HAS SLOWED DOWN FROM EARLIER RUNS WITH
BRINGING IN PRECIP...NOW HOLDING OFF UNTIL AFTER 18Z.
HOWEVER...FORECASTING PRECIPITATION THIS MORNING WILL HAVE TO RELY
ON MESOSCALE FEATURES...SINCE MODELS HAVE NOT HAD A CLUE HOW TO DEAL
WITH PREVIOUS MORNINGS MESOSCALE CONVECTIVE COMPLEXES TO OUR WEST.
CONVECTION LATE MONDAY NIGHT/EARLY TUESDAY MORNING THAT MOVED ACROSS
OUR NORTHERN COUNTIES HAS SET UP OUTFLOW BOUNDARIES THAT ARE MOVING
SOUTH. ALSO...THE RUC SHOWS THE DEVELOPMENT OF A POSSIBLE MCS OVER
EASTERN KS AND CENTRAL MO EARLY THIS MORNING. AS WAS THE CASE MONDAY
MORNING...CONVECTION OUT TO OUR WEST CONTINUED TO SET UP OUTFLOW
BOUNDARIES WHICH CAUSED MORE AND MORE CONVECTION TO FORM THAT
EVENTUALLY MADE IT INTO OUR AREA. IN ADDITION...HIGH CAPE
VALUES...LOW LIFTED INCIES...AND HIGH THETA E VALUES ARE PROGGED
BEFORE 18Z. SO IT SEEMS PRUDENT TO JUST PAINT A BROADBRUSHED 30 POP
FOR THIS MORNING TO COVER ANY CONVECTION THAT COULD FORM.

MODELS SEEM TO BE COMING IN LINE SOMEWHAT WITH AT LEAST THE
PLACEMENT OF THE FRONT TODAY INTO LATE TONIGHT. TIMING OF MODEL
PRECIPITATION...HOWEVER...IS ANOTHER STORY...ESPECIALLY ON
WEDNESDAY. BOTH THE 00Z GFS/ETA SHOW FRONT APPROACHING THE CWA
TODAY...AND THEN STALLING OUT. WILL OPT TO RAISE POPS THIS AFTERNOON
EVERYWHERE DUE TO MODELS COMING MORE IN LINE WITH EACH OTHER.
ALSO...CAPES ARE IN THE 3000 TO 4000 J/KG RANGE WITH LIFTED INDCIES
WELL BELOW ZERO...COULD HAVE THE POTENTIAL FOR SEVERE STORMS TODAY.
SPC HAS US IN A SLIGHT RISK WITH A CHANCE OF POSSIBLY UPGRADING TO A
MODERATE.

BOTH MODELS INDICATE THE FRONT (AT LEAST THE PRESSURE TROUGH)
BISECTING OUR AREA BY 06Z WED. THIS IS WHERE THE MODELS DIVERGE
SOMEWHAT WITH THE DETAILS. THE MESOETA WANTS TO MOVE PRECIP OUT FROM
WEST TO EAST FROM 06Z-18Z WED...WHILE THE GFS KEEPS PRECIP OVER THE
ENTIRE AREA THROUGH THAT PERIOD. THE GFS MOVES THE ACTUAL COLD FRONT
ACROSS MOST OF OUR AREA...HANGING IT UP ACROSS MAINLY WEST KY...
SOUTHWEST IN AND EVEN SOUTHERN MO...AND IN TURN PAINTS QPF OVER THAT
AREA THROUGH 06Z THU. THE MESOETA ALSO STALLS THE FRONT OVER OUR
CWA...AND GENERATES PRECIP AT 00Z THU ALONG THE FRONT RIGHT IN THE
CENTER OF OUR CWA... AND MOVES THAT PRECIP EAST AND OUT OF OUR AREA
BY 09Z THU.

WITH ALL THAT SAID...EVEN THOUGH THE MESOETA PUSHES PRECIP OUT OF
THE CWA BY 18Z WED...WILL LEAVE GOING POPS IN THE GRIDS (SLIGHT
CHANCE NORTH TO CHANCE SOUTH) TO REFLECT NEW 00Z GFS...WHICH KEPT
PRECIP IN THROUGH 18Z. AFTER 18Z WILL BE TRICKY. AS MENTIONED
ABOVE...GFS KEEPS PRECIP ONLY IN THE EAST AND SOUTH WHILE THE
MESOETA NOW DEVELOPS PRECIP RIGHT OVER THE CENTER OF OUR CWA BY 00Z
THU. WE WILL TREND TOWARD DECREASING POPS FROM NORTHWEST TO
SOUTHEAST FROM 18Z WED TO 00Z THU. THEN...WE WILL JUST ADD SLIGHT
CHANCE CHANCE POPS IN WEST KENTUCKY AND SOUTHWEST INDIANA THROUGH
MIDNIGHT THURS OR A BIT LATER.

ONLY OTHER CHANGE MADE WAS TO FRIDAY...IN WHICH WE TRENDED TO
LOWER POPS A BIT...BECAUSE THE BETTER LIFT AND MOISTURE APPEARS TO
BE FARTHER WEST. NO OTHER CHANGES MADE BEYOND DAY 4.

SOME MINOR ADJUSTMENTS MADE TO TEMPS TO BLEND BETTER AND TO HEDGE
TOWARD NEWEST GUIDANCE...BUT FOR THE MOST PART...THEY SEEM IN LINE
WITH GOING MOS NUMBERS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

CW
Hazardous weather outlook, Jul 6, 10:20 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1120 AM CDT TUE JUL 6 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1120 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...

A MODERATE RISK OF SEVERE WEATHER EXISTS TODAY AND TONIGHT ACROSS
SOUTHWEST INDIANA...AND SMALL PORTIONS OF SOUTHEAST ILLINOIS AND WEST
KENTUCKY...BASICALLY ALONG AND EAST OF A LINE FROM LANCASTER
ILLINOIS...TO NEW HARMONY INDIANA...TO NEAR SACRAMENTO KENTUCKY. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND TONIGHT ACROSS
THE REST OF THE OUTLOOK AREA. SIMILAR TO THE PATTERN OF THE PAST
COUPLE OF DAYS...LARGE CLUSTERS OR LINES OF THUNDERSTORMS WILL OCCUR.
THESE STORMS WILL BE ACCOMPANIED BY STRONG AND LOCALLY DAMAGING
WINDS...HEAVY RAINFALL...AND A FEW HAIL OCCURRENCES. THE HIGHEST
POTENTIAL OF SEVERE STORMS WILL BE DURING THE AFTERNOON AND EVENING
HOURS.

A VERY WARM AND UNSTABLE ATMOSPHERE WILL SUSTAIN LARGE COMPLEXES OF
THUNDERSTORMS AS THEY MOVE EAST FROM THE PLAINS ACROSS THE MID
MISSISSIPPI AND LOWER OHIO VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
EVENING...HOWEVER THE POTENTIAL OF SEVERE WEATHER WILL BE LOWER. A
FEW ISOLATED STORMS MAY REACH SEVERE LEVELS ACROSS WESTERN
KENTUCKY...AHEAD OF A COLD FRONT CROSSING THE OHIO VALLEY. THE COLD
FRONT WILL MOVE THROUGH WEDNESDAY NIGHT...SO THUNDERSTORMS ARE NOT
FORECAST FOR NEARLY THE ENTIRE AREA THURSDAY AND FRIDAY.

THUNDERSTORMS WILL CREEP BACK INTO THE FORECAST OVER THE WEEKEND AS
THE WARMER AND MORE HUMID AIR RETURNS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY AGAIN BE REQUESTED TODAY AND TONIGHT.
SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO LISTEN FOR LATER
STATEMENTS AND POSSIBLE WATCHES TODAY.

RST

In the hours before

Local storm report, Jul 6, 11:05 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1205 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HAIL             CALVERT CITY            37.03N 88.35W
07/06/2004  0.75 INCH        MARSHALL           KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, Jul 6, 12:21 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
121 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             VIENNA                  37.41N 88.89W
07/06/2004  0.75 INCH        JOHNSON            IL   LAW ENFORCEMENT

&&

SMITTY
Local storm report, Jul 6, 12:35 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             4 SE VIENNA             37.37N 88.84W
07/06/2004  0.75 INCH        JOHNSON            IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Jul 6, 12:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             4 E VIENNA              37.41N 88.82W
07/06/2004  1.00 INCH        JOHNSON            IL   LAW ENFORCEMENT

&&

SMITTY
Local storm report, Jul 6, 12:45 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     MAYFIELD                36.74N 88.65W
07/06/2004                   GRAVES             KY   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN ALONG BEL AIRE DRIVE.

&&

SMITTY
Special weather statement, Jul 6, 12:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT TUE JUL 6 2004

KYZ008-009-011-012-061930-
CALLOWAY KY-LYON KY-MARSHALL KY-TRIGG KY-
150 PM CDT TUE JUL 6 2004

...STRONG THUNDERSTORMS WITH DAMAGING WIND AND HAIL POSSIBLE
ACROSS THE LAND BETWEEN THE LAKES REGION...
...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM CDT...

AT 145 PM...A BROKEN LINE OF THUNDERSTORMS STRETCHED FROM
FAIRDEALING TO SOUTH OF EDDYVILLE KENTUCKY. THESE THUNDERSTORMS
HAVE THE POTENTIAL TO PRODUCE HAIL BEYOND DIME SIZE...AS WELL AS
DAMAGING WINDS IN EXCESS OF 50 MPH.

A GUST FRONT...CAPABLE PRODUCING WIND GUSTS 25 TO 35 MPH MAY BE
POSSIBLE 5 TO 10 MINUTES AHEAD OF THE STORMS.

THE STORMS WERE WORKING SOUTHEAST AROUND 20 MPH AND WILL MOVE NEAR A
MURRAY TO CADIZ KENTUCKY LINE AT 210 PM...ONWARD TO A LINTON AND
HAZEL KENTUCKY LINE BY 225 PM.

BOATERS AND CAMPERS IN AN NEAR THE LAND BETWEEN THE LAKES SHOULD
SEEK SHELTER ON SHORE OR IN STRONG SHELTER AT CAMPGROUNDS.

TORRENTIAL RAINFALL...UP TO ONE AND ONE HALF INCHES
AN HOUR WILL BE POSSIBLE WITH THESE STORMS. SINCE SOME OF THE STORMS
ARE MOVING ACROSS THE SAME AREA...SMALL CREEKS AND STREAMS...AS
WELL AS LOW LYING AREAS AND SOME ROADWAYS MAY BECOME QUICKLY
FLOODED. IF YOU LIVE IN A LOW LYING AREA...KEEP WATCH ON THE STORMS
AND SEEK HIGHER GROUND...IF NEEDED.

IF YOU ARE OUTDOORS...MOVE INDOORS TO A STURDY SHELTER. LOOSE
OBJECTS LEFT OUTDOORS MAY BE TOSSED AROUND...AND SMALL LIMBS AND
WEAKENED TREES MAY FALL.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL TELEVISION OR
RADIO...FOR FURTHER WEATHER UPDATES AND POSSIBLE WARNINGS.

SMITH

The radar

The Paducah radar (KPAH), 121 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 6, 1:30 PM CST
Where
Perry County, Perryville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
37.717, -89.867

Three utility poles were snapped, and trees were down on power lines.

Hail, Wayne

When
July 6, 1:50 PM CST
Where
Wayne County, Silva
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -90.517

Thunderstorm Wind, Butler

When
July 6, 4:45 PM CST
Where
Butler County, Stringtown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -90.583

Large trees were blown onto power lines.

Hail, Stoddard

When
July 6, 5:20 PM CST
Where
Stoddard County, 3 mi S of Dudley
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.733, -90.100

Thunderstorm Wind, Stoddard

When
July 6, 5:25 PM CST
Where
Stoddard County, Dexter
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.800, -89.950

Several trees were blown down, including some at East Park. The roof of a back deck was damaged.

Thunderstorm Wind, Mississippi

When
July 6, 6:30 PM CST
Where
Mississippi County, Charleston
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -89.333

Numerous trees and power poles were downed, and road sign poles were snapped. A utility company reported 15 different power outages in Charleston, most caused by trees falling on lines. A large tree fell over three vehicles. Numerous trees and limbs fell across roadways.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411672, 5411673, 5411743, 5411744, 5411746, 5411745.